Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 16, NWS Cleveland, OH

April 4, 20035 counties in Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Apr 4, 2003, 10:11 PM EST for 5 counties in Ohio. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2003, 10:11 PM EST (03:11 UTC)
Expired
Apr 4, 2003, 11:00 PM EST
In force
49 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

Counties Erie County, OH, Huron County, OH, Ottawa County, OH, Sandusky County, OH, Seneca County, OH

The radar

The Cleveland radar (KCLE), 86 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2003-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2003-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 289 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
404 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
289 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

525 
WUUS51 KCLE 050311
SVRCLE
OHC043-077-123-143-147-050400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1011 PM EST FRI APR 4 2003

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ERIE COUNTY IN NORTH CENTRAL OHIO...
  HURON COUNTY IN NORTH CENTRAL OHIO...
  OTTAWA COUNTY IN NORTHWEST OHIO...
  SANDUSKY COUNTY IN NORTHWEST OHIO...
  SENECA COUNTY IN NORTHWEST OHIO...

* UNTIL 1100 PM EST

* AT 1011 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 32 MILES NORTH OF
  PORT CLINTON TO 3 MILES SOUTH OF TIFFIN...OR ALONG A LINE EXTENDING
  FROM 18 MILES SOUTHEAST OF GROSSE ILE TO 3 MILES SOUTH OF TIFFIN...
  MOVING EAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BELLEVUE
  BLOOMVILLE
  CASTALIA
  CLYDE
  FREMONT
  GREEN SPRINGS
  MILAN
  NORWALK
  PORT CLINTON
  SANDUSKY
  TIFFIN
  WILLARD

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4103 8328 4160 8308 4155 8303 4152 8292
          4156 8286 4158 8286 4159 8283 4155 8278
          4155 8272 4150 8271 4141 8257 4100 8270

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 7:15 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Apr 4, 7:15 PM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
715 PM EST FRI APR 4 2003

UPDATING ZONES FOR FREEZING RAIN IN EXTEME NE OH AND NW PA

.CLE...
OH...NONE.
PA...WINTER WEATHER ADVISORY THROUGH 1030PM. EXTEME NE OH AND NW PA.

DJB
Hazardous weather outlook, Apr 4, 6:12 AM EST, 15 hours 59 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-041315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
612 AM EST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY AND EARLY
TONIGHT FROM CENTRAL OHIO ON SOUTH...SOUTH OF MANSFIELD.

.DAYS TWO THROUGH SEVEN...
SNOW IS POSSIBLE ACROSS NORTHWEST OHIO LATE SUNDAY NIGHT INTO
MONDAY. SOME ACCUMULATION IS POSSIBLE BUT A HEAVY SNOWFALL IS NOT
LIKELY.

.SPOTTER CALL TO ACTION STATEMENT...
THERE IS SLIGHT CHANCE FOR SKYWARN SPOTTER ACTIVATION TODAY OR EARLY
TONIGHT.

In the hours before

Special weather statement, Apr 4, 4:47 PM EST, 5 hours 24 minutes before
OHZ009>013-019>022-027>032-036>038-047-042245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
447 PM EST FRI APR 4 2003

A LINE OF THUNDERSTORMS WITH LOCAL DOWNPOURS AND GUSTY WINDS
WILL CONTINUE TO MOVE EAST ACROSS THE AREA THROUGH THE EARLY
EVENING. RAINFALL FROM 2 TO 5 TENTHS OF AN INCH IN ONE HOUR.
THE HEAVY RAINS WILL CAUSE PONDING OF WATER ON THE ROADWAYS.
THE WINDS CAN GUST BETWEEN 40 AND 50 MILES AN HOUR WITH SOME
OF THE HEAVIER THUNDERSTORMS.

THOMPSON

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 8:23 PM ESTSevere Thunderstorm WarningCLEHancock37 min
Apr 4, 8:41 PM ESTSevere Thunderstorm WarningCLEMarion, Wyandot34 min
Apr 4, 8:53 PM ESTSevere Thunderstorm WarningCLESeneca37 min
Apr 4, 9:06 PM ESTSevere Thunderstorm WarningCLESandusky24 min
Apr 4, 9:11 PM ESTSevere Thunderstorm WarningCLECrawford34 min
Apr 4, 9:17 PM ESTSevere Thunderstorm WarningCLERichland28 min
Apr 4, 9:22 PM ESTSevere Thunderstorm WarningCLELorain23 min
Apr 4, 9:31 PM ESTSevere Thunderstorm WarningCLELucas, Wood44 min
Apr 4, 9:34 PM ESTSevere Thunderstorm WarningCLEErie, Sandusky41 min
Apr 4, 9:41 PM ESTSevere Thunderstorm WarningCLEAshland34 min
Apr 4, 9:47 PM ESTSevere Thunderstorm WarningCLEMedina, Wayne43 min
Apr 4, 11:40 PM ESTSevere Thunderstorm WarningCLECuyahoga, Geauga, Lake, Summit50 min
Apr 5, 12:05 AM ESTSevere Thunderstorm WarningCLEAshtabula, Trumbull40 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.